Georgia, 2012

Hail and Damaging Wind in Georgia, April 3, 2012

April 3, 2012 · NWS FFC · 3 events in 3 counties and zones

Scattered thunderstorms developed during the afternoon and evening hours of April 3rd along the remnants of a weak boundary that stretched north to south across eastern Georgia. As a weak upper level disturbance moved across by mid-afternoon, a couple of the storms were able to strengthen to severe levels, with mainly large hail reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Scattered thunderstorms developed during the afternoon and evening hours of April 3rd along the remnants of a weak boundary that stretched north to south across eastern Georgia. As a weak upper level disturbance moved across by mid-afternoon, a couple of the storms were able to strengthen to severe levels, with mainly large hail reported. Most of the storms were in extreme northeast Georgia, but as the evening progressed a few strong storms developed further south, with one becoming severe in Jones County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 3, 2:57 PM EST, 23 minutes earlier.

Area forecast discussion, Apr 3, 2:57 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
357 PM EDT TUE APR 3 2012

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
THUNDERSTORMS FIRING IN THE MOUNTAINS AND ALONG REMNANTS OF WEAK
BOUNDARY STRETCHING FROM BLUE RIDGE...TO LAWRENCEVILLE...TO DUBLIN.
THINK BEST CHANCE AND COVERAGE INTO THIS EVENING WILL CONTINUE TO
BE ON THE EAST SIDE OF THE STATE AND WILL SHOW HIGHEST POPS THERE.
STRONG STORMS POSSIBLE WITH HEAVY RAIN AND SMALL HAIL BEING THE
MAIN THREATS. CONVECTION FAVORED OVER THE EAST SIDE OF THE STATE
AGAIN ON WEDNESDAY WITH MODELS INDICATING A WEAK TROF AT THE
SURFACE AND ALOFT OVER THAT AREA. WIDESPREAD CONVECTION EXPECTED
THURSDAY AS AN UPPER LOW APPROACHES. LIKELY POPS WARRANTED FOR
MUCH OF THE COUNTY WARNING AREA. STRONG TO SEVERE STORMS LOOKING
LIKE A GOOD POSSIBILITY WITH HAIL AND DAMAGING WINDS BEING THE
MAIN THREATS. WARM TEMPS WEDNESDAY WITH HIGHS AGAIN IN THE 80S
MUCH OF THE AREA. COOLER THURSDAY WITH WIDESPREAD SHOWERS AND
THUNDERSTORMS EXPECTED. MAV/MET MOS NUMBERS SIMILAR AND PLAN TO
STAY CLOSE.

49

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...

MINOR TWEAKS TO THE PREVIOUS LONG TERM FORECAST. UPPER LEVEL LOW
EXPECTED TO TRAVERSE THE FORECAST AREA AT THE BEGINNING OF THE LONG
TERM. BEST INSTABILITY IS ACTUALLY BEFORE THE UPPER LEVEL FEATURE
MOVES ACROSS THE AREA AND MUCAPE VALUES QUICKLY TRAIL OFF THURSDAY
NIGHT. FOR THURSDAY NIGHT...0 TO 1 KM SHEAR VALUES ARE MINIMAL.
LOOKS LIKE OVERALL THREAT WOULD BE A CONTINUATION FROM THE DAYTIME
/SHORT TERM TIME FRAME/ AND WITH INSTABILITY TRAILING OFF THURSDAY
NIGHT...SEVERE CHANCES WILL BEGIN TO DECREASE. MAIN THREATS THAT MAY
LINGER INTO THE FIRST HALF OF THURSDAY NIGHT CONTINUE TO BE DAMAGING
WIND AND HAIL. SYSTEM PULLS OFF TO THE EAST BY THE WEEKEND AND RIDGE
BUILDS ACROSS THE AREA. A FRONT APPROACHES THE CWA TOWARD THE
BEGINNING OF THE WORKWEEK... HOWEVER PRECIP WITH THIS SYSTEM IS
LIMITED...SO LIMITED POPS TO SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS.

11
&&

.CLIMATE...

RECORDS FOR 04-03

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      88 1934     47 1987     62 2007     26 1992
                                        1974
   KATL      86 1946     39 1987     65 1974     29 1992
                1945
   KCSG      88 1999     52 1987     70 1977     32 1962
                1957
   KMCN      89 1957     51 1901     69 1977     31 1993
                                                    1992
                                                    1971

&&

AVIATION...
18Z UPDATE...
REMNANTS OF WEAK FRONT APPEAR TO STILL BE SOMEWHERE BETWEEN ATHENS
AND ATLANTA...WEST WINDS HOLDING AT ATLANTA. CONVECTION FIRING UP
IN THE MOUNTAINS AND JUST NORTH OF RYY. STILL THINK BEST COVERAGE
WILL BE OVER EAST SIDE OF STATE BUT COULD SEE A STORM POP UP JUST
ABOUT ANYWHERE AND HAVE TRIED TO NARROW DOWN THE TIMING TO LATE
DAY INTO EARLY EVENING FOR MOST TAF SITES. PATCHY LIGHT FOG
POSSIBLE EARLY WEDNESDAY AT FAVORED LOCATIONS IE AHN...MCN...FTY.
ISOLATED TO SCATTERED CONVECTION POSSIBLE AGAIN WEDNESDAY...LATE
MORNING INTO THE AFTERNOON.

//ATL CONFIDENCE...18Z UPDATE...
HIGH ALL ELEMENTS...EXCEPT MEDIUM ON TIMING OF CONVECTION

49

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          61  82  61  76 /  30  30  20  60
ATLANTA         63  80  62  77 /  30  30  20  70
BLAIRSVILLE     58  79  57  75 /  30  40  30  70
CARTERSVILLE    57  83  59  77 /  30  40  20  80
COLUMBUS        64  83  62  80 /  20  30  20  70
GAINESVILLE     61  81  61  76 /  30  40  20  70
MACON           61  84  62  79 /  20  30  20  70
ROME            59  83  60  78 /  30  40  30  80
PEACHTREE CITY  57  81  59  78 /  30  30  20  70
VIDALIA         65  83  67  80 /  30  30  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 3, 3:15 PM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
415 PM EDT TUE APR 3 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-040930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
415 PM EDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS COULD BE
STRONG.

.SYNOPSIS...
A WEAK DISTURBANCE MOVING ACROSS THE CENTRAL GULF COAST WILL MOVE
THROUGH THE STATE THIS EVENING WHILE A FRONT LINGERS ACROSS THE
EASTERN HALF OF THE STATE.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THESE THUNDERSTORMS WILL BE GUSTY
WINDS...HAIL...AND LIGHTNING.

.DISCUSSION...
AVAILABLE MOISTURE AND MODERATE INSTABILITY...WITH CAPE VALUES OF
1000 TO 1500 J/KG THIS AFTERNOON AND EVENING...WILL COMBINE WITH THE
FORCING OF THE INCOMING DISTURBANCE AND LINGERING FRONT ACROSS EAST
GEORGIA TO ALLOW FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS
ACROSS NORTH AND CENTRAL GEORGIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND FRIDAY...WITH
THUNDERSTORMS LIKELY ON THURSDAY. NO HAZARDOUS WEATHER IS
ANTICIPATED SATURDAY THROUGH MONDAY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION IS NOT EXPECTED THROUGH
TONIGHT...SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS ONLINE AT
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Apr 3, 1:15 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 PM EDT TUE APR 3 2012

GAZ006>009-014>016-031845-
215 PM EDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITE...UNION...
TOWNS...LUMPKIN...DAWSON...FANNIN AND GILMER COUNTIES UNTIL 245 PM
EDT...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HAWK MOUNTAIN SHELTER...MOVING EAST AT 10
MPH.

RAINFALL AMOUNTS BETWEEN 1.5 TO 2 INCHES CAN BE EXPECTED ACROSS
WHITE...UNION...TOWNS...LUMPKIN...DAWSON...FANNIN AND GILMER
COUNTIES...INCLUDING AREAS AROUND MARION...NIMBLEWILL...FAUSETT
LAKE...MCKEE...JUNO...AMICALOLA FALLS STATE PARK...LEN FOOTE HIKE
INN...HAWK MOUNTAIN SHELTER...PISGAH...BLACK GAP SHELTER...STOVER
CREEK SHELTER...SPRINGER MOUNTAIN SHELTER...MARGRET...DIAL AND
HURST. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3489 8362 3488 8365 3482 8365 3480 8367
      3477 8364 3471 8365 3434 8426 3498 8431
      3500 8360
TIME...MOT...LOC 1815Z 269DEG 8KT 3464 8413
Special weather statement, Apr 3, 1:43 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
243 PM EDT TUE APR 3 2012

GAZ008-009-014>016-031915-
243 PM EDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITE...UNION...
TOWNS...LUMPKIN AND DAWSON COUNTIES UNTIL 315 PM EDT...

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DAHLONEGA...MOVING NORTHEAST AT 20 MPH.

RAINFALL AMOUNTS BETWEEN 1.5 T0 2 INCHES CAN BE EXPECTED ACROSS
WHITE...UNION...TOWNS...LUMPKIN AND DAWSON COUNTIES...INCLUDING
AREAS AROUND LUMPKIN...CAMP
MERRILL...AURARIA...DAHLONEGA...NIMBLEWILL...DOUGHERTY...DAWSONVILLE.
..MCKEE...JUNO...AMICALOLA FALLS STATE PARK...LEN FOOTE HIKE
INN...GOOCH MOUNTAIN SHELTER...HAWK MOUNTAIN SHELTER...GADDISTOWN
AND SUCHES. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL
REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3499 8358 3475 8369 3451 8367 3452 8378
      3446 8389 3447 8393 3442 8398 3435 8397
      3433 8400 3433 8426 3447 8426 3447 8429
      3454 8430 3457 8425 3460 8425 3461 8418
      3473 8410 3477 8410 3499 8390
TIME...MOT...LOC 1843Z 242DEG 17KT 3454 8398
Local storm report, Apr 3, 2:01 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
301 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             2 SW LUMPKIN            34.34N 84.06W
04/03/2012  E0.25 INCH       DAWSON             GA   COCORAHS

&&

SNELSON
Special weather statement, Apr 3, 2:09 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
309 PM EDT TUE APR 3 2012

GAZ008-009-014>016-022-023-034-031945-
309 PM EDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITE...UNION...
TOWNS...LUMPKIN...DAWSON...FORSYTH...GWINNETT AND HALL COUNTIES UNTIL
345 PM EDT...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS OVER NORTHEAST GEORGIA...MOVING EAST
AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND PERIOD OF
HEAVY RAIN AS THEY MOVE ACROSS
WHITE...UNION...TOWNS...LUMPKIN...DAWSON...FORSYTH...GWINNETT AND
HALL COUNTIES THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE LUMPKIN...CAMP
MERRILL...AURARIA...DAHLONEGA...NIMBLEWILL...WAR HILL
PARK...DOUGHERTY...DAWSONVILLE...MCKEE...JUNO...AMICALOLA FALLS
STATE PARK...LEN FOOTE HIKE INN...GOOCH MOUNTAIN SHELTER...HAWK
MOUNTAIN SHELTER AND SUCHES. HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

&&

LAT...LON 3499 8358 3491 8360 3488 8365 3482 8365
      3480 8367 3475 8362 3466 8365 3436 8367
      3430 8365 3425 8368 3412 8382 3402 8387
      3411 8424 3447 8426 3448 8429 3454 8429
      3461 8418 3468 8414
TIME...MOT...LOC 1908Z 258DEG 12KT 3456 8397
Local storm report, Apr 3, 2:31 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
331 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             SAUTEE                  34.68N 83.68W
04/03/2012  E0.25 INCH       WHITE              GA   CO-OP OBSERVER

&&

KFRANTZ
Special weather statement, Apr 3, 2:41 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
341 PM EDT TUE APR 3 2012

GAZ022-023-025-034-035-032015-
341 PM EDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN BARROW...FORSYTH...
GWINNETT...HALL AND JACKSON COUNTIES UNTIL 415 PM EDT...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS OVER NORTHEAST GEORGIA...MOVING EAST AT
15 MPH.

RAINFALL AMOUNTS BETWEEN 1.5 TO 2 INCHES CAN BE EXPECTED ACROSS
BARROW...FORSYTH...GWINNETT...HALL AND JACKSON COUNTIES...INCLUDING
AREAS AROUND AQUALAND PARK...FLOWERY
BRANCH...OSCARVILLE...CHESTATEE...OAKWOOD...CHATEAU ELAN...THOMPSONS
MILL...CHESTNUT MOUNTAIN...ROAD ATLANTA-LANIER SPEEDWAY...COUNTY
LINE...GAINESVILLE...HOSCHTON...BRASELTON...CANDLER AND PEACH STATE
SPEEDWAY. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3446 8368 3440 8365 3437 8367 3434 8365
      3432 8365 3425 8355 3419 8351 3395 8388
      3433 8405 3433 8396 3434 8397 3437 8398
TIME...MOT...LOC 1941Z 258DEG 14KT 3424 8391

The radar

The Atlanta radar (KFFC), 132 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hall

When
April 3, 3:20 PM EST to 3:25 PM EST
Where
Hall County, 2.94 mi WSW of Gillsville
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
34.290, -83.680

The public reported quarter sized hail in Gillsville. The hail ripped a shutter off of his house.

Hail, Jackson

When
April 3, 3:32 PM EST to 3:37 PM EST
Where
Jackson County, 2.15 mi NNE of Marcus
Measured
1 in hail
Reported by
Public
Coordinates
34.100, -83.660

Penny to quarter sized hail was reported at a business just outside of Jefferson.

Thunderstorm Wind, Jones

When
April 3, 8:05 PM EST
Where
Jones County, 3.64 mi SSE of Plentitude
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.920, -83.610

The Jones County Emergency manager reported wind damage to a large barn, a home and several outbuildings on Graham Road. A few large hardwood trees were snapped as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369163, 369164, 369166.